3

votes

Physically can't take fish oil. What's wrong?

Answered on August 19, 2014
Created February 03, 2012 at 5:18 PM

I have tried about 5 different types of fish oil - several of them very high quality. It seems they severely affect my digestive system in a very bad way. Am I taking too much? Usually just take one pill 3 times per day. Is there an alternative I could take?

912ec069b5bd84af1b6ef7545b950908

(428)

on February 03, 2012
at 11:56 PM

This -- gelatin capsules on anything (minerals, fish oil, multivitamins) give me intense nausea.

9d43f6873107e17ca4d1a5055aa7a2ad

on February 03, 2012
at 05:20 PM

You could eat fish...

Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

8 Answers

best answer

2
1a98a40ba8ffdc5aa28d1324d01c6c9f

(20378)

on February 03, 2012
at 05:22 PM

Eating fish or pastured eggs is a much better way. I would not take more than 1000mg (likely one pill).

best answer

4
6120c989fd5b69f42a0834b69b87955b

(24553)

on February 03, 2012
at 05:26 PM

Luckily, you don't really need to take it. If you stick to pastured ruminants for your red meat needs, and eat some critters from the sea you'll be okay.

best answer

2
8d638cf714d4356c0a20f9af0ed6bfc4

(55)

on February 03, 2012
at 07:16 PM

You may be experiencing simply fat in your stool. Undigested fats make the bugs in your colon go bananas: translated, gas, cramps, diarrhea, etc. Doesn't mean much except that your body is not absorbing the fats very well. You may have a different profile of bile acids, a small gall bladder, underactive pancreas, or just naturally don't get along with fish oil. Trying taking the pills with other food to slow down their transit.

If you eat oily fish instead of "fish oil" you will have the same upset stomach unless it really is a transit time issue.

2
6714718e2245e5190017d643a7614157

on February 03, 2012
at 07:06 PM

Kamal posted this link here awhile back. This website provides info on fish oil quality.

http://www.ifosprogram.com/ifos/consumerreport.aspx

2
246ebf68e35743f62e5e187891b9cba0

(21430)

on February 03, 2012
at 05:44 PM

Krill Oil made me violently ill, oddly enough I didn't know the cause so I took it for about a week (I was following more of a bb/strongman diet at the time), and all of a sudden I had incredibly oily, foul, fishy gas and diarrea.

You may just need to eat fish instead... I only utilize fish oil on days where I eat chicken or pork and have skewed O6/O3 ratios, otherwise I just focus on keeping all PUFA's as low as possible by eating grass-fed ruminant meat instead.

2
5e36f73c3f95eb4ea13a009f4936449f

(8280)

on February 03, 2012
at 05:37 PM

Take 1 pill a day and see how that goes, then ramp up. Fish oil does cause intestinal issues for some people and they have to work up to it.

2
8949bf87b0e0aefcad10f29975e4fa2b

(8989)

on February 03, 2012
at 05:32 PM

You might do better with liquid fish oil. Some people have problems with the gelatin capsule. You also might have a problem with some of the fish components, which you can get around if you buy the molecularly distilled kind.

912ec069b5bd84af1b6ef7545b950908

(428)

on February 03, 2012
at 11:56 PM

This -- gelatin capsules on anything (minerals, fish oil, multivitamins) give me intense nausea.

0
Df2538888152bf354cfb1e03ed51eff4

on February 07, 2012
at 05:57 PM

We hear this complain a lot from people who are taking ethyl-ester based fish oil or products that have become oxidized (spoiled). A few suggestions are to stick with a fish oil in natural triglyceride form, only take your fish oil before eating, and/or search for products with enteric coatings. 9 times out of 10 the digestive issues disappear all together. Just getting your omega-3s from fish is one way to avoid supplements. However, the omega-3 content in fish varies wildly & isn't always easy to calculate.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!